Wyoming, 2015

Tornado and Flood in Wyoming, May 23, 2015

May 23, 2015 · NWS CYS · 2 events in 2 counties and zones

Afternoon thunderstorms over southeast Wyoming produced heavy rain and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms over southeast Wyoming produced heavy rain and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 10:46 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, May 23, 10:46 AM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1146 AM MDT SAT MAY 23 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 400 AM MDT SAT MAY 23 2015

TODAY...AREAS OF FOG CONTINUE ACROSS MANY LOCATIONS VIA OBSERVATIONS
AND LOOKING AT WEBCAMS...SO HAVE CONTINUED THROUGH 9 AM. VISIBILITIES
MAY BE SLOWLY IMPROVING OVER THE I-80 SUMMIT LOOKING AT WEBCAMS.

CHANCES FOR SHOWERS INCREASE THIS MORNING...AND ESPECIALLY THIS
AFTERNOON AS THE NEXT SHORTWAVE TROUGH MOVES OVERHEAD NEAR PEAK
HEATING.

FOR THIS AFTERNOON...IMPRESSIVE 850 MB THETA-E RIDGE AXIS EXTENDS
FROM NORTHEAST COLORADO AND SOUTHEAST WYOMING. THE COMBINATION OF
DECENT SHEAR AND MODERATE INSTABILITY ALONG WITH ADEQUATE MOISTURE
TO FUEL THE THUNDERSTORMS. ALTHOUGH SPC HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST COLORADO...WE MAY SEE A FEW STRONG TO
SEVERE STORMS OVER OUR SOUTHEAST COUNTIES...IF THERE ARE A FEW BREAKS
IN THE LOW CLOUD STRATUS.

TONIGHT...UPPER TROUGH ALOFT AND A WAVE MOVE ACROSS OUR COUNTIES...
SPARKING ANOTHER WIDESPREAD SHOWER EVENT ALONG WITH AREAS OF FOG.

SUNDAY...MORE SHOWERS AND A FEW THUNDERSTORMS ON TAP AS THE UPPER
TROUGH MOVES OVERHEAD AND INSTABILITY SHOWERS BECOME EVEN MORE
PRONOUNCED. SHEAR AND INSTABILITY WILL LESSEN...THEN WITH NEIGHBORLY
AGREEMENT...PRESENTING A LESSENING OF STRONG THUNDERSTORMS IN THE
AFTERNOON.

SUNDAY NIGHT/MONDAY...FLOW ALOFT BECOMES NORTHWEST AND WITH ADEQUATE
LOW AND MID LEVEL MOISTURE PER PROGS...DAYTIME HEATING...WILL SEE
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS IN THE
AFTERNOON. STORM STRENGTH SHOULD BE MINIMAL BASED ON CONVECTIVE
PARAMETERS.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 400 AM MDT SAT MAY 23 2015

ONLY SUBTLE DIFFERENCES WERE GLEANED FROM THE MEDIUM RANGE MODELS
COMPARED TO PREVIOUS RUNS. TROUGH RESPONSIBLE FOR THIS WEEKENDS
INCLEMENT WEATHER EXITS TOWARD THE UPPER MIDWEST...REPLACED BY A
SHORT WAVE RIDGE TUESDAY. SHOWER COVERAGE WILL DECREASE MONDAY
NIGHT...WITH A RETURN TO A MORE DIURNAL CONVECTIVE PATTERN TUESDAY
AS TEMPERATURES WARM. RIDGE BROADENS OVER THE GREAT PLAINS WITH A
TROUGH EJECTING EAST FROM CA TOWARD THE FOUR CORNERS BY THE END OF
THE WEEK. SURFACE PRESSURE PATTERN WILL BE WEAK WITH MAINLY LIGHT
AND VARIABLE WINDS. SHOWER/TSTORM COVERAGE FOR THE REMAINDER OF
THE WEEK WILL PRIMARILY BE SCATTERED DURING THE DAY AND ISOLATED
AT NIGHT. NOT LOOKING AT APPRECIABLE QPF BY ANY STRETCH. TEMPERATURES
WILL AVERAGE CLOSER TO SEASONAL NORMALS MID WEEK THEN COOL SOMEWHAT
FOR THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1138 AM MDT SAT MAY 23 2015

WYOMING TERMINALS...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD THIS AFTERNOON WITH MVFR CIGS PREVAILING. BRIEF IFR
VSBYS COULD OCCUR BENEATH HEAVIER PCPN CORES ALONG WITH GUSTY
WINDS. STRATIFORM RAIN IS EXPECTED AFTER 02Z TONIGHT. IFR/LIFR
CONDITIONS ARE LIKELY THROUGH 12-15Z SUN.

NEBRASKA TERMINALS...WIDESPREAD IFR/LIFR CIGS/VSBYS WILL PERSIST
THROUGH MUCH OF THE TAF PERIOD. CONDITIONS COULD IMPROVE BRIEFLY
BY MID TO LATE AFTERNOON...BUT SHOWERS AND STRATIFORM RAIN WILL
EXPAND IN COVERAGE DURING THE LATE AFTN AND EVE. THE POOR FLYING
CONDITIONS ARE EXPECTED TO PERSIST THROUGH 12-15Z SUN.

&&

.FIRE WEATHER...
ISSUED AT 243 AM MDT SAT MAY 23 2015

MINIMAL ISSUES DUE TO WET GROUND AND PROGGED HUMIDITIES AND WINDS.

&&

.HYDROLOGY...
ISSUED AT 300 AM MDT SAT MAY 23 2015

WATER RELEASES FROM UPSTREAM GRAYROCKS RESERVOIR AND RUNOFF FROM
RAINFALL WILL KEEP THE LARAMIE RIVER NEAR FORT LARAMIE AROUND 7.5
FEET THROUGH THE WEEKEND. HIGH WATER LEVELS WILL CONTINUE AT
LARAMIE...CRESTING JUST BELOW FLOOD STAGE EARLY NEXT WEEK. SHOWER
COVERAGE WILL DECREASE NEXT WEEK...RETURNING TO A TYPICAL SCATTERED
DIURNAL PATTERN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...JAMSKI
AVIATION...CLH
FIRE WEATHER...RUBIN
HYDROLOGY...JAMSKI
Hazardous weather outlook, May 23, 3:44 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
444 AM MDT SAT MAY 23 2015

NEZ002-095-WYZ101>107-109>117-241045-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
444 AM MDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE THIS MORNING BEFORE LIFTING BY MIDDAY.
LOWEST VISIBILITIES WILL BE AROUND A MILE.

ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON. A FEW
STRONG STORMS WITH GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MOST DAYS. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

NEZ003-019>021-054-055-096-WYZ108-118-119-241045-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
444 AM MDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE THIS MORNING BEFORE LIFTING BY MIDDAY.
LOWEST VISIBILITIES WILL RANGE FROM A QUARTER TO HALF MILE.

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON. THERE
IS A RISK FOR A FEW SEVERE STORMS...MAINLY EAST OF A CHEYENNE TO
ALLIANCE LINE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MOST DAYS. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 23, 8:01 AM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MDT SAT MAY 23 2015

WYZ116-117-231700-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
901 AM MDT SAT MAY 23 2015

...AREAS OF DENSE FOG OVER THE INTERSTATE 80 SUMMIT THIS
MORNING...

AREAS OF FOG WILL BE COMMON ALONG INTERSTATE 80 FROM WEST OF
CHEYENNE TO THE SUMMIT...AND HIGHWAY 287 NEAR PUMPKIN VINE THROUGH
11 AM. THE FOG COULD BE DENSE AT TIMES...PARTICULARLY BETWEEN MILE
MARKERS 328 TO 324 ON I-80...WHERE VISIBILITIES IN SOME AREAS
COULD BE AT OR BELOW ONE QUARTER MILE.

WHEN YOU ENCOUNTER DENSE FOG...SLOW DOWN TO A SAFE SPEED AND ALLOW
FOR EXTRA TRAVEL TIME TO SAFELY REACH YOUR DESTINATION. MOST
ACCIDENTS IN FOG ARE CAUSED BY DRIVERS DRIVING TOO FAST FOR THE
LIMITED VISIBILITIES...SO SLOW DOWN WHEN YOU ENCOUNTER
FOG.
Special weather statement, May 23, 11:01 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MDT SAT MAY 23 2015

WYZ109-113-231845-
UPPER NORTH PLATTE RIVER BASIN WY-CENTRAL CARBON COUNTY WY-
1201 PM MDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 1245
PM MDT...

AT 1201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TETON RESERVOIR...OR 16 MILES SOUTH OF RAWLINS...MOVING NORTH AT
5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TETON RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4146 10708 4150 10731 4172 10731 4166 10696
TIME...MOT...LOC 1801Z 192DEG 6KT 4155 10718

HAMMER
Special weather statement, May 23, 11:36 AM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 PM MDT SAT MAY 23 2015

WYZ109-110-231915-
NORTH SNOWY RANGE FOOTHILLS WY-CENTRAL CARBON COUNTY WY-
1236 PM MDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON COUNTY UNTIL
115 PM MDT...

AT 1235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ELK MOUNTAIN...OR 42 MILES EAST OF RAWLINS. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK MOUNTAIN.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 251 AND
266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4163 10650 4165 10650 4170 10655 4186 10655
      4180 10620 4160 10632
TIME...MOT...LOC 1835Z 191DEG 4KT 4170 10642

HAMMER

The radar

The Cheyenne radar (KCYS), 97 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flood. Local standard time, as filed.

Tornado, Albany

When
May 23, 11:55 AM MST to 12:00 PM MST
Where
Albany County, 8 mi WSW of Bosler to 7.42 mi SSW of Cooper Lake
Rating
EF0
Path length
0.3 mi
Path width
35 yd
Reported by
Public
Coordinates
41.536, -105.843

A weak tornado touched down in open country eight miles west-northwest of Bosler and moved northwest at 15 mph. The tornado was on the ground for five minutes then dissipated. No damage was reported.

Flood, Platte

When
May 23, 5:50 PM MST to 7:50 PM MST
Where
Platte County, 9.32 mi W of Westview Circle to 9.39 mi W of Westview Circle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.058, -105.242

Two inches of rain in two hours produced flooding with Palmer Canyon Road completely washed out about 15 miles west of Wheatland.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyThe tornado archive for Wyoming, 2015Warnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572080, 572076.